Colorado, 2005

Winter Storm in Colorado, November 29 to 30, 2005

November 29 to 30, 2005 · NWS GJT · 2 events in 2 counties and zones

A fast moving westerly flow transported abundant Pacific moisture across the area that resulted in heavy snow and strong winds across the mountains of northwest Colorado. 12 to 13 inches of snow blanketed the majority of the area, while winds gusted up to 73 mph creating widespread blowing and drifting of snow with reduced visibilities.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fast moving westerly flow transported abundant Pacific moisture across the area that resulted in heavy snow and strong winds across the mountains of northwest Colorado. 12 to 13 inches of snow blanketed the majority of the area, while winds gusted up to 73 mph creating widespread blowing and drifting of snow with reduced visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 29, 3:42 AM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Nov 29, 3:42 AM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
342 AM MST TUE NOV 29 2005

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...VERY COLD AND STABLE
AIR MASS RESIDES ACROSS THE FORECAST AREA THIS MORNING. SUB-ZERO
TEMPERATURES EXIST FROM CRAIG TO MEEKER AND IN THE SURROUNDING
MOUNTAINS WHERE SKIES HAVE CLEARED. THE QUIET WEATHER PATTERN WILL
BE BRIEF AS HIGH CLOUDS ARE ALREADY INCREASING FROM THE WEST...AHEAD
OF THE NEXT STORM SYSTEM THAT WILL AFFECT THE AREA TONIGHT AND
WEDNESDAY.

LATEST SATELLITE IMAGERY AND SURFACE OBSERVATIONS INDICATE MOISTURE
WORKING ACROSS THE GREAT BASIN WITH LIGHT PRECIP OCCURRING OVER THE
NORTHERN HALF OF CALIFORNIA AND NEVADA. THIN STRATUS ALONG WITH
PATCHY HIGH CIRRUS BEGINNING TO INVADE EASTERN UTAH AND SOUTHWEST
COLORADO AS H7-5 WARM-AIR ADVECTION ENSUES. AS MOISTURE CONTINUES TO
STREAM OVER THE AREA...AIR MASS WILL SATURATE AND LIGHT SNOW WILL
DEVELOP OVER THE MOUNTAINS THIS AFTERNOON. BY TONIGHT...120+KT UPR
JET WILL EXTEND ACROSS THE GREAT BASIN TOWARD THE FOUR CORNERS.
UPWARD FORCING GENERATED BY LEFT-FRONT EXIT REGION OF THIS JET ALONG
WITH OROGRAPHICS AND DEEP MOISTURE WILL COME TOGETHER TO PRODUCE
SIGNIFICANT SNOW IN THE MOUNTAINS AND HIGH VALLEYS OF WESTERN
COLORADO TONIGHT INTO WEDNESDAY. IN ADDITION...A CANADIAN COLD FRONT
WILL SPILL ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO WEDNESDAY
MORNING...AND REMAIN NEARLY STATIONARY ALONG THE I-70 CORRIDOR.
POTENTIALLY...THIS FRONT COULD INTERACT WITH STRONG UPR JET ALOFT
TO CREATE A WELL-DEFINED BAROCLINIC ZONE WHERE ENHANCED PRECIP WILL
OCCUR WEDNESDAY MORNING.

GIVEN THIS...EXPECT A 12-24 HOUR PERIOD OF SIGNIFICANT SNOWFALL IN
THE ABOVE MENTIONED AREAS. AS A RESULT... HAVE UPGRADED THE EXISTING
WINTER STORM WATCH TO A WARNING...AND EXPANDED THE WARNING TO THE
WEST ELK AND SAWATCH RANGE AROUND CRESTED BUTTE AND GOTHIC. ALSO...
WILL ISSUE SNOW/BLOWING SNOW ADVISORIES FOR THE CRAIG/MEEKER AREA...
STEAMBOAT SPRINGS...I-70 CORRIDOR FROM GLENWOOD SPRINGS TO AVON...
THE UPPER GUNNISON RIVER VALLEY...AND THE SAN JUAN MOUNTAINS. THE
HIGHLIGHTS WILL ALL BE VALID FROM 6PM THIS EVENING THROUGH 6PM
WEDNESDAY. THE EASTERN UINTA MTS OF NORTHEAST UTAH WILL NEED TO BE
MONITORED FOR A POTENTIAL ADVISORY...BUT FEEL LACK OF MOISTURE OVER
MUCH OF EASTERN UTAH WILL RESULT IN ONLY SPOTTY LIGHT PRECIP AT THIS
TIME. MOUNTAIN TOP LEVEL WINDS WILL BE 25-40KTS. THIS WILL RESULT IN
WINDY CONDITIONS WITH THE SNOW...FURTHER CREATING DANGEROUS OUTDOOR
CONDITIONS. BY WEDNESDAY EVENING...DRIER AIR WILL WORK IN AS THE UPR
JET ENERGY SLIDES NORTH/EAST OF THE FORECAST AREA. PRECIP WILL END
FROM SOUTH TO NORTH WEDNESDAY AFTERNOON AND EVENING. OVERNIGHT...
CLEARING SKIES AND LIGHTER WINDS WILL RESULT IN COLD TEMPERATURES.
NADLER.83

.LONG TERM (THURSDAY THROUGH TUESDAY)...UNSETTLED WEATHER WILL
CONTINUE THROUGH THE EXTENDED PERIOD AS A SERIES OF SHRTWVS AND
ABUNDANT PACIFIC MOISTURE WORK THROUGH THE REGION. SNOWFALL WILL
LIKELY BE MEASURED IN FEET OVER PORTIONS OF THE COLORADO HIGH COUNTRY
OVER THE NEXT WEEK OR SO.

FLAT RIDGE BUILDS INTO THE INTERMOUNTAIN REGION THURSDAY ALTHOUGH
CONDITIONS WILL REMAIN UNSETTLED AS ANOTHER SHRTWV WORKS THROUGH THE
RIDGE AND PACIFIC MOISTURE CONTINUES TO GET DRIVEN INTO THE NORTHERN
AND CENTRAL MOUNTAINS. THE RIDGE AXIS TRANSITIONS EWD BY FRIDAY
MORNING WITH FAST W-SW FLOW ALOFT DEVELOPING. NEUTRAL TO SLIGHT WAA
PATTERN WL BE IN PLACE BY FRIDAY AFTERNOON WITH SUBTROPICAL MOISTURE
SPREADING THROUGH THE AREA. THIS WL LEAD TO WIDESPREAD LIGHT PRECIP
AND HAVE MAINTAINED THE CHC TO LKLY POPS IN THE CURRENT FCST.

SLIGHT COOLING ALOFT FRIDAY NIGHT ASSOCIATED WITH YET ANOTHER WAVE
PASSING THROUGH. THIS WL PROVIDE A PERIOD OF ENHANCED
PRECIPITATION...ESPECIALLY OVER THE MOUNTAINS. STRONGER PUSH OF
COLDER AIR ARRIVES LATE SATURDAY AS YET ANOTHER WAVE DROPS SOUTHEAST
THROUGH THE REGION. THIS WL DRIVE A STRONG SFC FRONT THROUGH SATURDAY
NIGHT. CONDITIONS DRY OUT AGAIN BY SUNDAY AFTERNOON AND CONTINUES
THROUGH MONDAY WITH ANOTHER SYSTEM DUE IN NEXT TUESDAY AS THE PATTERN
REMAINS ACTIVE. COLTON

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FROM 6 PM TONIGHT THROUGH 6 PM MST
       WEDNESDAY FOR ZONES 4/10/12/13.
      SNOW AND BLOWING SNOW ADVISORY FROM 6 PM TONIGHT THROUGH 6 PM
       MST WEDNESDAY FOR ZONES 2/5/8/9/14/18/19.

.UT...NONE.

&&

DJN/JDC
Hazardous weather outlook, Nov 29, 5:30 AM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST TUE NOV 29 2005

COZ001>014-017>023-UTZ022>025-027>029-301230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
530 AM MST TUE NOV 29 2005

...WINTER STORM WARNINGS IN EFFECT TONIGHT THROUGH WEDNESDAY FOR THE
NORTHERN AND CENTRAL MOUNTAINS OF COLORADO...
...SNOW AND BLOWING SNOW ADVISORIES IN EFFECT TONIGHT THROUGH
WEDNESDAY FOR THE GRAND MESA...THE SAN JUAN MOUNTAINS AND THE HIGH
VALLEYS OF WESTERN COLORADO FROM CRAIG TO GUNNISON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF LIGHT SNOW WILL DEVELOP THIS AFTERNOON OVER THE MOUNTAINS.
SNOW WILL BECOME WIDESPREAD TONIGHT WITH SIGNIFICANT SNOW
ACCUMULATIONS IN THE MOUNTAINS AND HIGH VALLEYS OF WESTERN COLORADO.
OVER RIDGETOPS AND EXPOSED AREAS...WEST WINDS 20 TO 40 MPH WILL
CREATE BLOWING AND DRIFTING SNOW...GREATLY REDUCING VISIBILITIES AT
TIMES. I-70...HIGHWAY 13...40...50...65 AND 550 WILL BECOME ICY AND
SNOWPACKED TONIGHT...RESULTING IN DANGEROUS WINTER DRIVING
CONDITIONS. VARIOUS WINTER WEATHER HIGHLIGHTS ARE IN EFFECT TONIGHT
AND WEDNESDAY. DETAILS CAN BE FOUND IN THE DENWSWGJT PRODUCT...OR ON
THE GRAND JUNCTION WEATHER SERVICE WEB SITE AT: WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL SNOWFALL WILL OCCUR WEDNESDAY ACROSS THE MOUNTAINS AND
HIGHER VALLEYS OF WESTERN COLORADO. CONDITIONS WILL IMPROVE
WEDNESDAY NIGHT HOWEVER...A PROLONGED PERIOD OF SIGNIFICANT SNOWFALL
IS POSSIBLE IN THE MOUNTAINS AND SURROUNDING VALLEYS THURSDAY NIGHT
THROUGH SUNDAY AS A MOIST UNSETTLED PATTERN AFFECTS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOW AND WIND INFORMATION.

NADLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
November 29, 8:00 AM MST to November 30, 12:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Winter Storm, Flattop Mountains

When
November 29, 8:00 AM MST to November 30, 12:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480659, 5480660.